Alert archive / Georgia / Special Weather Statements in 2020

Special Weather Statement, NWS Atlanta, GA

July 23, 2020Jefferson County, Washington County, Georgia

NWS Atlanta, GA issued this special weather statement at Jul 23, 2020, 6:49 PM EDT for Jefferson County, Washington County, Georgia. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2020, 6:49 PM EDT (22:49 UTC)
Expired
Jul 23, 2020, 7:15 PM EDT
In force
26 min
Issued by
NWS Atlanta, GA
Hail
0.75 in
Wind
50

Counties Jefferson County, GA, Washington County, GA

The radar

The Robins AFB radar (KJGX), 73 km from the middle of the area, began a volume at 22:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 10.8 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2020-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 83 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2020-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
83 J/kg
Mixed-layer CIN
-177 J/kg
Mixed-layer LCL
1165 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

051 
WWUS82 KFFC 232249
SPSFFC

Special Weather Statement
National Weather Service Peachtree City GA
649 PM EDT Thu Jul 23 2020
 
GAZ074-076-085-232315-
Jefferson GA-Washington GA-Johnson GA-
649 PM EDT Thu Jul 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR JEFFERSON...WASHINGTON AND
NORTHWESTERN JOHNSON COUNTIES UNTIL 715 PM EDT...

At 649 PM EDT...a line of strong thunderstorms was along a line
extending from Bartow to near Tennille...and moving northwest at 15
mph.

  HAZARD...40 to 50 mph wind...up to penny sized hail...frequent 
           cloud to ground lightning and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of 
           light...unsecured objects. Heavy rain may cause temporary 
           street flooding especially in poor drainage areas.

Some locations in the path of these storms include
Sandersville, Louisville, Wadley, Davisboro, Tennille, Harrison,
Bartow, Oconee, Deepstep, Riddleville, Downs, Warthen, Grange,
Stapletons Crossroads, Pringle, Moxley and Hebron.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3307 8229 3300 8228 3286 8230 3284 8232
      3282 8236 3276 8288 3295 8307 3299 8305
      3302 8307 3306 8304 3308 8305 3308 8301
      3311 8297 3311 8293 3314 8289 3315 8271
      3313 8266 3312 8258 3316 8258 3318 8226
TIME...MOT...LOC 2249Z 134DEG 15KT 3290 8247 3293 8285 

HAIL...0.75IN
WIND...50MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Jul 23, 3:01 PM EDT, 3 hours 48 minutes earlier.

Area forecast discussion, Jul 23, 3:01 PM EDT, 3 hours 48 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
301 PM EDT Thu Jul 23 2020

.SHORT TERM /Tonight through Friday Night/...

Upper level ridging persists across the eastern half of the U.S.
through the period. The ridging is centered over the Plains with
our forecast area on the eastern side. Surface high pressure will
persist as well. The summertime pattern will continue to bring
diurnally driven showers and thunderstorms each afternoon.
temperatures will remain warmer than normal as well.

Atwell

.LONG TERM /Saturday through Thursday/...

Only very slow progression of the large scale pattern in the long
term period. East-to-west oriented upper ridge axis over the
southeast transitions to an upper ridge centered over the central
CONUS by Fri then retrogrades west and elongates east-to-west again
just slightly north of where it is currently early next week.
Easterlies to the south of the ridge over the Gulf of Mexico and
coastal regions keep just to our south, inhibiting return of deeper
moisture here. By Tues, the ridge axis pushing north a bit allows
the easterlies with a broad upper trough over the gulf, to push the
moisture north further inland over the southeast states including
GA. Some disagreement of course between guidance, but most have this
general pattern progression. 12Z EC has a deeper upper trough
pushing south from the Midwest states Tues/Wed, while GFS and CMC
keep the ridge more firmly in place. Tropical low development in the
gulf early next week can't be ruled out either, but this is
sometimes overforecast (yes I said that in the face of TD8
in the gulf currently).

As for tropical activity in the Atlantic basin, certainly have seen
the lower latitudes become more active. Medium range guidance still
showing signs of future development but well upstream in the
southern basin. Track and intensity forecasts always best left to
the experts but did not see anything exceptionally strong. Still
plenty of things that can change the minds these storms, but hopeful
the e-w oriented ridge will keep things south of most of the CONUS.

SNELSON

&&

.PREV DISCUSSION... /Issued 158 PM EDT Thu Jul 23 2020/

AVIATION...
18Z Update...
VFR conditions are expected outside any convection at the
airfields. While scattered convection is expected, confidence is
too low to include at any TAF site. Winds will continue to favor
the southeast with some brief southwest winds possible. Speeds
should remain 6 kts or less through the period.

//ATL Confidence...18Z Update...
Medium to high confidence all elements.

Atwell

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          72  91  72  90 /  10  40  30  60
Atlanta         73  89  73  89 /  10  30  30  50
Blairsville     66  82  66  82 /  20  70  50  60
Cartersville    72  90  71  90 /  10  40  40  60
Columbus        73  93  74  93 /  30  20  20  50
Gainesville     72  89  71  88 /  10  50  40  60
Macon           71  93  72  92 /  30  30  30  50
Rome            72  90  71  90 /  10  40  40  60
Peachtree City  71  91  71  90 /  20  30  30  50
Vidalia         73  94  74  93 /  20  30  20  50

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Atwell
LONG TERM....SNELSON
AVIATION...Atwell
Hazardous weather outlook, Jul 23, 11:15 AM EDT, 7 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1115 AM EDT Thu Jul 23 2020

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-241000-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1115 AM EDT Thu Jul 23 2020

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

Scattered thunderstorms are expected over north and central Georgia
this afternoon into tonight. A few storms will be strong to briefly
severe with strong to damaging winds, hail, frequent lightning and
locally heavy rainfall. Thunderstorms are most likely over north
Georgia.

Heat indices of 100 to 105 can be expected for much of the area
away from the mountains this afternoon.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

Scattered to numerous thunderstorms are expected across the area.
A few storms may be strong to severe with gusty or damaging winds,
frequent lightning, hail and locally heavy rainfall.

Heat index values of 100 to 105 degrees can be expected over much of
the area away from the mountains through the middle of next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Special weather statement, Jul 23, 5:00 PM EDT, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
500 PM EDT Thu Jul 23 2020

GAZ090>092-103-104-232130-
Schley GA-Chattahoochee GA-Sumter GA-Marion GA-Webster GA-
500 PM EDT Thu Jul 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR SCHLEY...SOUTHEASTERN
CHATTAHOOCHEE...SUMTER...SOUTHERN MARION AND WEBSTER COUNTIES UNTIL
530 PM EDT...

At 500 PM EDT...a strong thunderstorm was near Shiloh, or near
Americus...moving northwest at 10 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Americus, Buena Vista, Ellaville, Preston, Plains, Sumter, Putnam,
Lamar, Seminole, Murrays Crossroads, Croxton Crossroads, New Era, La
Crosse, Huntington, Manta, Zellobee, Friendship, Tazewell, Doyle and
Bumphead.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3197 8444 3196 8444 3194 8445 3217 8464
      3218 8463 3222 8464 3223 8469 3229 8474
      3243 8437 3240 8436 3239 8434 3240 8434
      3225 8422 3223 8422 3223 8420 3202 8403
      3191 8429 3192 8434 3189 8434 3188 8436
TIME...MOT...LOC 2100Z 140DEG 7KT 3211 8433

WIND...40MPH
Special weather statement, Jul 23, 5:28 PM EDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
528 PM EDT Thu Jul 23 2020

GAZ102-103-232200-
Stewart GA-Webster GA-
528 PM EDT Thu Jul 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR STEWART AND WEBSTER COUNTIES
UNTIL 600 PM EDT...

At 528 PM EDT...a strong thunderstorm was over Leveretts, or 11 miles
south of Preston...moving northwest at 30 mph.

  HAZARD...Winds up to 40 mph...pea sized hail and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Lumpkin, Preston, Richland, Weston, Seminole, Charles, Kimbrough,
Westville, Brooklyn, Leveretts, Troutman, Sanford, Centerpoint, Dumas
and Providence Canyon State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. Motorists should
slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3192 8467 3193 8468 3192 8469 3192 8480
      3193 8480 3192 8481 3192 8491 3197 8496
      3198 8496 3198 8498 3202 8503 3223 8472
      3223 8462 3202 8444 3193 8444 3192 8446
TIME...MOT...LOC 2128Z 136DEG 27KT 3191 8459

HAIL...0.25IN
WIND...40MPH
Special weather statement, Jul 23, 6:49 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
649 PM EDT Thu Jul 23 2020

GAZ074-076-085-232315-
Jefferson GA-Washington GA-Johnson GA-
649 PM EDT Thu Jul 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR JEFFERSON...WASHINGTON AND
NORTHWESTERN JOHNSON COUNTIES UNTIL 715 PM EDT...

At 649 PM EDT...a line of strong thunderstorms was along a line
extending from Bartow to near Tennille...and moving northwest at 15
mph.

  HAZARD...40 to 50 mph wind...up to penny sized hail...frequent
           cloud to ground lightning and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of these storms include
Sandersville, Louisville, Wadley, Davisboro, Tennille, Harrison,
Bartow, Oconee, Deepstep, Riddleville, Downs, Warthen, Grange,
Stapletons Crossroads, Pringle, Moxley and Hebron.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3307 8229 3300 8228 3286 8230 3284 8232
      3282 8236 3276 8288 3295 8307 3299 8305
      3302 8307 3306 8304 3308 8305 3308 8301
      3311 8297 3311 8293 3314 8289 3315 8271
      3313 8266 3312 8258 3316 8258 3318 8226
TIME...MOT...LOC 2249Z 134DEG 15KT 3290 8247 3293 8285

HAIL...0.75IN
WIND...50MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 8:11 PM EDTSpecial Weather StatementFFCWhite34 min
Jul 22, 8:22 PM EDTSpecial Weather StatementFFCHaralson23 min
Jul 22, 8:42 PM EDTSevere Thunderstorm WarningFFCHaralson, Paulding, Polk33 min
Jul 22, 9:51 PM EDTSpecial Weather StatementFFCCobb24 min
Jul 23, 5:00 PM EDTSpecial Weather StatementFFCMarion, Schley, Sumter30 min
Jul 23, 5:28 PM EDTSpecial Weather StatementFFCStewart, Webster32 min
Jul 23, 6:58 PM EDTSpecial Weather StatementFFCTwiggs, Wilkinson32 min

Nearby

Special Weather Statements in Georgia, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.